Dermatographism questions and answers or dermographism Q/A addresses and responds to questions posed by visitors to the healthy-skincare.com website. Listed below are samples of some of the questions that have been asked. A link to additional questions is provided at the bottom of the page.
Dermographism Caused by Excess Blood Protein
My dermatologist said that I developed dermographism because I have an excess of a protein in my blood and that my body is not getting rid of it fast enough. Have you heard of this as being a possible dermographism cause?
Dermatographism can be a very frustrating condition because of the uncertainty in the cause and the lack of a confirmed cure. It seems that we have a difference in opinion in terms of what the dermatologists are saying. My dermatologist said that the cause is usually unknown. He never mentioned anything protein related, but my blood tests were normal and so that may have been why.
I wonder if there could be a link with dermographic urticaria and bouts of unexplaiined high fevers?
Viruses that cause fevers can also cause hives. When you have a fever, does stroking the skin cause the hives?
A link between dermatographism and fevers is possible, although I generally have not heard about any strong corelation between the two. Dermatographism can have many triggers, mainly because we don't really know why it occurs.
Dermatographism Questions and Answers Submission - How Long Does Dermographism Last
Is there a time frame in terms of years for how long patients suffer from dermographism?
Because the dermographism skin condition is not well understood it is impossible to put a time frame on how long this skin problem will last. We know it varies substantially from person to person. For some it may last a few months and for others many years and even a lifetime. Often the condition does subside after a couple of years but milder symptoms are still present and the occasional flare-up may still occur.
Dermatographism Questions and Answers Submission - What Triggers Dermographism
by Jo Ann
What triggers the dermographism condition? I am 47 years old and I began to itch and scratch after (what I believe) was an allergic reaction to Norvasc. After discontinuing it, I am still suffering from the itching and skin writing. Could the allergic reaction have brought the condition on?
Yes, it is very likely that the allergic reaction set the development of this condition in motion. The causes are not definitely known and it is believed that many different types of triggers are likely at play. An allergic episode to medication or insect bite or food, etc., may trigger the dermographism skin writing condition in some individuals. More information on dermographism causes can be found at this link.
Dermatographism Questions and Answers Submission - Reduce the Symptoms of Dermographism
I have just started getting the symptoms of dermographism. How can I reduce the symptoms?
Antihistamines can work quite well at reducing the symptoms of dermatographism. However, they are not a cure. In fact there is no direct cure. However, for many individuals dermatographism does eventually go away. For some it takes several months to a year, but for others it may take many years.
I would not stay on prescription antihistamines or over-the-counter antihistamines for long periods of time. Some dermatologists suggest 3 weeks on and three weeks off. I would discuss this with your doctor.
Many individuals use natural antihistamines and you can find some information on natural antihistamines at this link.
The other thing you can do is try to remove the allergen that may be irritating your condition. This is usually very difficult to do.
Dermatographism Questions and Answers Submission - Skin Hives Conditions Related to Hormones
Have you ever heard if dermatographism in any way shape or form is related to hormones in a woman's body?
The cause is often difficult to isolate and sometimes impossible. It may have been something than happened to you a couple of months ago.
Hormones, illnesses affecting the glands, and drugs (including oral contraceptives) are thought to possibly play a role in dermatographism. Myself I did see an endocrinologist at one point because I was getting hot flushing of the skin. This was before I developed dermatographism. Testing showed no problems however.
A visit to the dermatologist and your family physician is a good idea. It is important to rule out other illnesses which may be causing the dermatographism. If there is no underlying cause then the dermatologist will try some different antihistamines to try and relieve (not cure) the symptoms. In most cases you will find a drug that will help. However, if you are planning to have a child then I would be careful of what is being prescribed because treatment with antihistamines may be for several months at a time.
Dermatographism Questions and Answers Submission - Scarlet Fever Causing Hives and Dermatographism
Do you think that scarlet fever can cause dermatographism? My four year old son was diagnosed with scarlet fever and had the little bumps and then the peeling of the feet and hands. They gave him amoxcillian for treatment for about two weeks and now he's been getting hives. He was taken off of the amoxcillian because they thought that was causing the hives. His doctor sent him to the Arizona Asthma & Allergy Institute where they said he had dermatographism. I'm still waiting on his lab work but he thinks it could be caused by the scarlet fever. What do you think?
It is quite possible that the scarlet fever initiated this response in your son's body. Antibiotics are also a suspected cause of dermatographism. If it was the antibiotics, then simply going off of them would not solve the dermatographism problem. The drugs have initiated a response that will probably eventually subside. However, as many dermatographism suffers know, it could take a while.
Whether it actually is dermatographism is in question at this point. It just may be a left over of the scarlet fever or possible allergic type reaction to the antibiotic. Time will tell.
Dermatographism Questions and Answers Submission - Dermographism from Bra?
Does dermographism cause linear hives from bra straps and underwear? Also can stress cause this condition?
The pressure from the bra strap or the elastic from underwear can result in a dermographism flare up. Whenever friction or pressure is applied to the skin, then the welts can appear. The degree to which this happens depends on the individual. We have had other individuals mention this as well.
Stress appears to play a role in causing dermographism and increasing the amount of flare-ups. The exact connection is not known, but many people that have posted to this website have mentioned stress as a cause/trigger.
More dermographism Q/A at this page.
DERMATOGRAPHISM CURE can be found at this page.
See the dermatographism questions and answers page for more information.
Visit this: Pictures of Rashes Page